Idaho, 2014

Damaging Winds and Lightning Strike in Idaho, August 12, 2014

August 12, 2014 · NWS OTX · 5 events in 5 counties and zones

A ridge of high pressure over the region for the last few weeks was nudged east by a potent upper-level trough coming off the Eastern Pacific. The trough took on a strong negative tilt and passed through during peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A ridge of high pressure over the region for the last few weeks was nudged east by a potent upper-level trough coming off the Eastern Pacific. The trough took on a strong negative tilt and passed through during peak heating. An east to west line of strong thunderstorms developed over Northern Oregon and tracked northward through Eastern Washington and Northern Idaho during the late afternoon and early evening. Additional storms continued to develop along the gust front which continued to pickup momentum as it passed into the region into an inverted V environment. Winds between 50 and 60 mph resulted in downed trees and power outages. The strongest winds were observed between Latah and southern Bonner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 1:31 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 12, 1:31 PM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT TUE AUG 12 2014

.SYNOPSIS...
Stronger thunderstorms will develop this afternoon and evening
with gusty winds, hail, abundant lightning, and flash flooding
all possible. Wednesday, Thursday and Friday have the potential
for more showers and thunderstorms. Seasonal temperatures and
drier conditions is a good bet for next weekend.

&&

.DISCUSSION...
Tonight: Convection is already firing off across northern Oregon
and will move quickly into southern WA in the next few hours. The
main threat/concern will be winds with and ahead of the
thunderstorms. Southerly winds have the potential to gust up to 50
mph with some local gusts up to 60 mph possible. A severe
thunderstorm watch has been issued through 8 pm to account for our
wind threat for portions of southern WA and the southern ID
Panhandle. Thunderstorms are expected to form...though may not be
severe in nature as far as hail threat is concerned. The strong
winds will be across the basin btwn 4-7...to the Spokane area
btwn 6-830 and across northern WA and ID btwn 7-10. Overnight
things will calm down a bit.

Wednesday through Friday: The upper level low will move inland and
remain across the Pacific Northwest through Friday. This will keep
the threat of showers and thunderstorms across the entire area
through the remainder of the week. A chance of thunder each
afternoon and evening with a slight chance of thunder in the
overnight and morning hours. Timing of specific waves is difficult
to pinpoint at this time. The main point to get across is we will
have slightly cooler temperatures with showers and thunderstorms
each day. /Nisbet

Friday night through Tuesday: The Inland NW transitions to a
comparatively less active weather pattern. From Friday night into
Saturday a cut-off low is projected to shift east of the
Continental Divide. The flow turns west-northwest and a weakened
deformation axis lays near the northern Cascades and Canadian
border. Each afternoon SBCAPE and negative LIs increase around the
rim of the Columbia Basin, then wanes with the loss of the daytime
heating. So Friday evening look for a threat of showers and
thunderstorms. The highest risk will be around the northern and
eastern mountains, with the smallest threat over the deeper
Columbia Basin as some broader subsidence comes in. The overall
risk wanes overnight. The chances increase again for the mountains
Saturday afternoon and evening, then once again dissipate
overnight. Saturday night into Monday models show another broad
trough breaking toward the Pacific coast. How it evolves as it
pushes to the West Coast is less agreed upon. However at this time
more models stretch and split the trough, taking the brunt of it
south toward California. The weaker northern half goes into BC,
mainly skimming north WA. Then Monday night into Tuesday a second
and somewhat stronger wave moves into BC, with the Inland NW on
its weaker southern flank. Overall this suggests slight
shower/thunder threat linger near the Canadian border and
occasional mid to high clouds elsewhere. We could be seeing some
increased winds in the Cascade gaps in the late/evening, but model
agreement is not strong enough to have any confidence in the
details. Temperatures are expected to be slightly below normal at
the start of this period, followed by a gradual warming trend into
the weekend, perhaps early next week, with values rising to above
normal. /J. Cote'

&&

.AVIATION...
18Z TAFS: Elevated rain showers continue to move towards the
north...mostly impacting north ID, but across E WA as well.
The main t-storm threat for the Basin will arrive along a
shortwave lifting north from Oregon. Strong storms will be
possible along this line reaching the WA/OR border arnd
22-23z...Hwy 2 02z-03Z...and lifting north to the International
Border btwn 04-06z. Given the potential for strong
winds...hail...and heavy downpours...continued tempo groups in the
evening periods of the tafs. Winds along with or ahead of the
thunderstorms are expected to be stronger with gusts 40-50kts
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  85  62  80  61  81 /  70  40  60  60  50  30
Coeur d'Alene  61  84  60  78  58  81 /  70  40  60  70  60  50
Pullman        58  84  55  77  55  82 /  70  40  60  60  50  20
Lewiston       67  90  66  84  64  88 /  60  40  60  60  50  30
Colville       59  87  58  85  56  84 /  90  50  50  70  60  60
Sandpoint      54  81  53  78  53  77 /  70  50  60  80  80  60
Kellogg        61  82  59  74  57  75 /  70  60  60  70  80  50
Moses Lake     64  88  62  84  61  83 /  80  30  40  60  40  30
Wenatchee      72  86  70  83  68  82 /  80  30  40  60  40  50
Omak           70  87  67  87  64  84 /  80  50  50  60  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
     Central Idaho Panhandle (Zone 101).

     Severe Thunderstorm Watch until 8 PM PDT this evening for
     Latah...Nez Perce.

WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington South
     Central Cascade Mountains (Zone 680).

     Flash Flood Watch through Thursday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

     Red Flag Warning until 5 PM PDT Wednesday for East Washington
     South Central Cascade Valleys (Zone 676).

     Severe Thunderstorm Watch until 8 PM PDT this evening for
     Adams...Asotin...Garfield...Grant...Lincoln...Whitman.

&&
Hazardous weather outlook, Aug 12, 5:03 AM PST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 12 2014

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG WINDS IS EXPECTED TO TRACK INTO SOUTHERN
WASHINGTON AROUND 4 PM...AND CONTINUE NORTH TO THE CANADIAN BORDER
IN THE EVENING. PRECISE WIND SPEEDS ARE UNCERTAIN BUT LOCALIZED
DAMAGING WINDS IS POSSIBLE.

WHILE NOT AS LIKELY...HAIL IS POSSIBLE WITH SOME STORMS ESPECIALLY
OVER THE BLUE MOUNTAINS...LEWISTON AREA...AND CAMAS PRAIRIE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL.

STORMS WILL BECOME INCREASINGLY WET INTO TONIGHT. HOWEVER GIVEN
DRY FUELS NEW FIRE STARTS ARE EXPECTED. DEBRIS FLOWS ARE POSSIBLE
IN BURN SCAR AREAS IN THE CASCADES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY. THESE STORMS MAY PRODUCE GUSTY WINDS...AND
HAIL.  NEW FIRE STARTS WILL REMAIN POSSIBLE ALTHOUGH STORMS ARE
EXPECTED TO BE WET. BURN SCAR AREAS WILL BE SUSCEPTIBLE TO DEBRIS
FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.

In the hours before

Special weather statement, Aug 12, 2:43 PM PST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PDT TUE AUG 12 2014

IDZ027-122330-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
343 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS AND CENTRAL NEZ PERCE
COUNTIES UNTIL 430 PM PDT...

AT 342 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF NEZPERCE...OR 15 MILES SOUTHWEST OF KAMIAH...
MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAIGMONT...NEZPERCE...WINCHESTER...REUBENS...PARDEE AND MOHLER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4632 11676 4632 11649 4635 11647 4634 11638
      4640 11636 4644 11640 4646 11634 4641 11630
      4641 11619 4628 11610 4621 11612 4621 11615
      4615 11620 4620 11643 4612 11648 4611 11651
TIME...MOT...LOC 2242Z 176DEG 28KT 4613 11633

MF
Special weather statement, Aug 12, 2:55 PM PST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PDT TUE AUG 12 2014

WAZ031>035-122345-
WASHINGTON PALOUSE WA-MOSES LAKE AREA WA-NORTHEAST BLUE MOUNTAINS WA-
LOWER GARFIELD AND ASOTIN COUNTIES WA-UPPER COLUMBIA BASIN WA-
355 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD...CENTRAL
WHITMAN...ADAMS AND SOUTHERN GRANT COUNTIES UNTIL 445 PM PDT...

AT 346 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNNYSIDE THROUGH THE TRI
CITIES TO NORTH OF WALLA WALLA AND MOVING NORTH AT 35 MPH.

A GUSTS FRONT PRODUCING WINDS 60 TO 70 MPH WILL BE POSSIBLE WHEN
THESE STORMS MOVE INTO SOUTHERN GRANT...ADAMS...WHITMAN AND NORTHERN
GARFIELD COUNTIES.

THESE WINDS WILL MOVE INTO MATTAWA...OTHELLO...HAY AND POMEROY
BY 430.

LOCATIONS IMPACTED INCLUDE...
MOSES LAKE...OTHELLO...COLFAX...WARDEN...RITZVILLE...POMEROY...
CASCADE VALLEY...MATTAWA...ROYAL CITY...LIND...ST. JOHN...GEORGE...
ENDICOTT...WASHTUCNA...HATTON...SMYRNA...DODGE...PAHA...WINONA AND
BEATRICE.

THOSE ATTENDING THE GRANT COUNTY FAIR ARE IN THE PATH OF THESE
STORMS AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4647 11774 4647 11786 4662 11785 4658 11790
      4659 11802 4655 11817 4674 11825 4674 11936
      4668 11937 4672 11952 4664 11963 4663 11980
      4663 11989 4671 11997 4682 11993 4705 12002
      4717 12000 4711 11709 4633 11765
TIME...MOT...LOC 2246Z 174DEG 29KT 4623 11830 4627 12009

LN
Special weather statement, Aug 12, 3:25 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
425 PM PDT TUE AUG 12 2014

IDZ026-027-130015-
LEWISTON AREA ID-LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
425 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...SOUTHEASTERN LATAH...NEZ
PERCE AND NORTHEASTERN ASOTIN COUNTIES UNTIL 515 PM PDT...

AT 425 PM PDT...THE PUBLIC REPORTED A LINE OF STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF CLARKSTON
HEIGHTS-VINELAND TO 8 MILES NORTHEAST OF NEZPERCE...AND MOVING NORTH
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISTON...LAPWAI...JULIAETTA...CRAIGMONT...CULDESAC...WINCHESTER...
WEST CLARKSTON-HIGHLAND...CLARKSTON HEIGHTS-VINELAND...ASOTIN...
PECK...REUBENS...WAHA...SOUTHWICK...MOHLER...SPALDING...GIFFORD...
PARDEE AND LENORE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.

LAT...LON 4616 11692 4620 11697 4630 11698 4636 11707
      4641 11703 4654 11704 4654 11675 4663 11662
      4663 11646 4650 11645 4650 11637 4641 11630
      4641 11619 4627 11609 4610 11696
TIME...MOT...LOC 2325Z 187DEG 18KT 4618 11706 4633 11615

MF

The radar

The Spokane radar (KOTX), 150 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Nez Perce

When
August 12, 3:40 PM PST to 3:45 PM PST
Where
Nez Perce County, 2.2 mi SE of East Lewiston
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.401, -116.983

Trained Spotter measured thirty-two hundreths of rain in span of ten minutes under a heavy thunderstorm. Lightning hit and exploded a nearby telephone pole. Spotter was located two miles east of Lewiston.

Thunderstorm Wind, Latah

When
August 12, 4:00 PM PST to 4:55 PM PST
Where
Latah County, 1.79 mi SW of Genesee to 8.33 mi N of Onaway
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.534, -116.950

A large tree and several power lines were blown down in Moscow resulting in 5000 power outages.

Thunderstorm Wind, Benewah

When
August 12, 4:45 PM PST to 5:00 PM PST
Where
Benewah County, 6.42 mi SE of Sanders to 1.64 mi WNW of Ramsdell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
47.025, -116.719

A section of a wall and roof was blown off a tribal maintenance shop in Tensed. Several large branches were blown down near a wastewater plant one mile south of Tensed. In northern sections of the county, numerous branches three to four inches in diameter were blown down at the Saint Joe Landing Campground.

Thunderstorm Wind, Kootenai

When
August 12, 5:05 PM PST to 6:17 PM PST
Where
Kootenai County, 2.59 mi S of Conkling Park to 1.55 mi NNE of Athol
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.383, -116.775

A large tree was blown down in Coeur D Alene. Numerous limbs were down across the county.

Thunderstorm Wind, Bonner

When
August 12, 6:10 PM PST to 7:15 PM PST
Where
Bonner County, 2.85 mi SSE of Careywood to 0.81 mi SSW of Colburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
47.990, -116.614

A tree was blown down on a power line in Sandpoint, ID.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536197, 535147, 535150, 535153, 535154.